Utah, 2014

High Wind in Utah, December 12, 2014

December 12, 2014 · NWS SLC · 2 events in 2 counties and zones

A storm system brought valley rain and mountain snow to Utah, with strong winds recorded in some of the western valleys on December 12.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A storm system brought valley rain and mountain snow to Utah, with strong winds recorded in some of the western valleys on December 12.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 12, 3:54 AM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 12, 3:54 AM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 AM MST FRI DEC 12 2014

.SYNOPSIS...AN UNSEASONABLY WARM SOUTHERLY FLOW ACROSS THE GREAT
BASIN WILL CONTINUE THROUGH TODAY. A STORM SYSTEM ALONG THE WEST
COAST WILL WEAKEN AS IT MOVES INLAND...WITH THIS STORM MOVING
ACROSS THE REGION TONIGHT THROUGH SATURDAY.

&&

.SHORT TERM (THROUGH 12Z MONDAY)...THE UPPER TROUGH CURRENTLY
SITUATED ALONG THE PACIFIC COAST WILL SLOWLY SPREAD INLAND AND
THROUGH THE INTERIOR WEST TODAY THROUGH SATURDAY. THE 00/06Z MODEL
SUITE REMAINED CONSISTENT WITH THE PREVIOUS SEVERAL CYCLES...AND
THUS ONLY MINOR CHANGES WERE MADE TO THE FORECAST THROUGH THE
WEEKEND.

STRENGTHENING SOUTHERLY FLOW TODAY DOWNSTREAM FROM THIS
APPROACHING TROUGH COUPLED WITH A TIGHTENING PRESSURE GRADIENT
WILL ALLOW FOR STRONG GUSTY WINDS ACROSS THE WESTERN VALLEYS LATE
THIS MORNING INTO THE AFTERNOON HOURS. 700MB FLOW IS FORECAST TO
PEAK NEAR 50 KTS THIS AFTERNOON...AND ALTHOUGH THIS MOMENTUM MAY
NOT MIX FULLY TO THE SURFACE WILL NEED TO MONITOR WIND TRENDS
THROUGH THE DAY. FOR NOW HAVE LEFT GOING WIND ADVISORY AS IS.

THE COLD FRONT ASSOCIATED WITH THE UPPER TROUGH WILL SWEEP INTO
WESTERN UT VERY LATE THIS AFTERNOON...THEN CONTINUE EASTWARD
ACROSS THE FORECAST AREA THIS EVENING. GIVEN THAT THE UPPER TROUGH
WILL BE SPLITTING AS IT MOVES INLAND...THIS FRONTAL BOUNDARY WILL
BE WEAKENING WITH THE BEST FORCING EXPECTED ACROSS THE SOUTHERN
THIRD OF THE STATE THIS EVENING THROUGH TONIGHT. WITH 700MB TEMPS
REMAINING NEAR -4 TO -6C THROUGH THE OVERNIGHT HOURS SNOW LEVELS
WILL GENERALLY REMAIN ABOVE THE VALLEY FLOORS. GIVEN THAT ANY
SIGNIFICANT SNOWFALL IMPACTS ARE NOT EXPECTED UNTIL LATER THIS
EVENING HAVE HELD OFF ON ISSUANCE OF ANY WINTER WEATHER HEADLINES.

PRECIPITATION WILL LINGER INTO THE DAY SATURDAY INTO SATURDAY
EVENING ACROSS THE SOUTH AND EAST AS THE SOUTHERN PORTION OF THE
WAVE WRAPS UP NEAR THE FOUR CORNERS REGION. MEANWHILE A WEAKER
SECONDARY VORT LOBE AND CONTINUED COLD ADVECTION ALOFT WILL
ENHANCE PRECIPITATION A BIT ACROSS NORTHERN UT SATURDAY...WITH
SNOW LEVELS EVENTUALLY REACHING THE VALLEY FLOORS BY MIDDAY. GIVEN
THE WEAK FORCING ACROSS THIS AREA AND LIMITED FLOW SIGNIFICANTLY
REDUCING ANY OROGRAPHIC INFLUENCE...ANTICIPATE ANY ACCUMULATION
ACROSS THE HIGHER TERRAIN TO REMAIN FAIRLY MINOR WITH LITTLE IF
ANY ACCUMULATION IN THE VALLEYS BEFORE PRECIPITATION ENDS SATURDAY
NIGHT.

&&

.LONG TERM (AFTER 12Z MONDAY)...SHORT WAVE RIDGING WILL TRANSITION
OVERHEAD MONDAY BUT UPSTREAM ENERGY WILL NOT ALLOW IT TO PERSIST.
SHORT WAVE ENERGY EJECTING FROM THE MEAN EASTERN PACIFIC LONG WAVE
TROUGH WILL FLATTEN THIS MONDAY NIGHT...BUT THIS WAVE WILL BE
MINORING OUT AS IT PASSES OVERHEAD. EXTENSIVE CLOUD COVER AND
SHOWERY PRECIP ARE A POTENTIAL...ESPECIALLY IN THE MOUNTAINS...AND
INCREASED AREAL EXTENT OF SLIGHT CHANCE POPS INTO TUESDAY MORNING AS
WEAK DYNAMIC LIFT AND MODEST MOISTURE WILL BE PRESENT. LEFT MANY
LOWER VALLEY AREAS WITH A DRY FORECAST HOWEVER.

AFOREMENTIONED LONG WAVE WILL GRADUALLY CARVE SOUTHEAST ALONG THE
PACIFIC COAST THROUGH MIDWEEK ALLOWING CONTINUED HEIGHT FALLS
LOCALLY. THIS SAID...TROUGH EVOLUTION AND DEPICTION AND TIMING OF
THE SPIN UP OF A CLOSED SYSTEM TO OUR WEST OR SOUTHWEST CONTINUES TO
DIFFER BETWEEN ECMWF/GFS. EXPECT THESE DIFFERENCES TO CONTINUE RUN
TO RUN AND MODEL TO MODEL OVER THE NEXT FEW DAYS AS THE GLOBALS
STRUGGLE WITH THE EVOLUTION OF SPLITS AND DEVELOPMENT OF CLOSED
SYSTEMS LIKE THE ONE DEPICTED. CONFIDENCE REMAINS QUITE LOW
REGARDING THESE DETAILS AS SUCH...BUT WITH A MEAN TROUGH
OVERHEAD...A CLOSED CIRCULATION IN THE VICINITY AND PLENTIFUL
MOISTURE IN PLACE CONTINUE TO FEEL OK ABOUT MAINTAINING SLIGHT
CHANCE VALLEY POPS AND CHANCE MOUNTAIN POPS AREAWIDE INTO THURSDAY
MORNING. ANOTHER TROUGH IS NOTED FOR NEXT WEEKEND.

SUMMARIZING THE CURRENT PATTERN IN THE BIG PICTURE...EVEN THOUGH
SEVERAL TROUGHS TRANSITION OFF THE EASTERN PACIFIC INTO THE WESTERN
CONUS OVER THE NEXT 10 DAYS...THE PERSISTENT WEST COAST RIDGE
REMAINS THE DOMINANT FEATURE. THIS DOMINANCE WILL CONTINUE TO SAP
THE POTENTIAL OF MORE POTENT SYSTEMS IMPACTING THE INTERMOUNTAIN
REGION AS TROUGHS WILL LIKELY EITHER SPLIT OR CLOSE OFF TO THE WEST.
NOT A GOOD PATTERN IF MORE PROLIFIC PRECIP PRODUCERS ARE
WANTED...AND CONFIDENCE IS QUITE HIGH REGARDING THAT.

&&

.AVIATION....SOUTH WINDS AT THE KSLC TERMINAL WILL HOLD THROUGH THE
DAY WITH GUSTS STRENGTHENING INTO THE AFTERNOON HOURS. GUSTS IN
EXCESS OF 30 MPH ARE EXPECTED TO BECOME MORE FREQUENT AFTER 15/16Z
WITH PEAK GUSTS OF 40+ MPH POTENTIALLY OCCURRING IN THE 17-22Z
WINDOW.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM 8 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
     FOR UTZ003-005-015-016.

WY...NONE.
&&

SEAMAN/MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Dec 11, 5:22 PM MST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
522 PM MST THU DEC 11 2014

UTZ001>016-019>021-517-518-WYZ021-121300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
522 PM MST THU DEC 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

BREEZY SOUTH WINDS AND UNSEASONABLY WARM OVERNIGHT LOW
TEMPERATURES ARE EXPECTED ACROSS MUCH OF NORTHERN AND WESTERN
UTAH. AREAS OF EASTERN UTAH AND SOUTHWEST WYOMING WILL REMAIN
UNDER MOSTLY CLOUDY SKIES WITH LOW TEMPERATURES RUNNING NEAR TO A
LITTLE ABOVE NORMAL TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONGER SOUTH WINDS WILL DEVELOP ACROSS MUCH OF WESTERN UTAH
FRIDAY MORNING. THE STRONGEST WINDS WILL EXIST ACROSS THE SALT
FLATS IN THE NORTH...SOUTHWARD INTO THE SOUTHWEST UTAH VALLEYS. A
WIND ADVISORY WILL BE IN EFFECT FROM 8 AM THROUGH 5 PM FRIDAY FOR
THE WESTERN VALLEYS FROM CEDAR CITY THROUGH THE SALT FLATS...
INCLUDING THE SALT LAKE AND TOOELE VALLEYS.

THE APPROACHING PACIFIC STORM SYSTEM GENERATING THE STRONG
SOUTHERLY WINDS WILL BRING PRECIPITATION TO THE FAR WESTERN
PORTION OF UTAH FRIDAY AFTERNOON. THIS PRECIPITATION WILL EXPAND
EAST ACROSS THE ENTIRE OUTLOOK AREA FRIDAY NIGHT...THEN CONTINUE
AS VALLEY RAIN AND SNOW WITH MOUNTAIN SNOW THROUGH SATURDAY
EVENING. SIGNIFICANT ACCUMULATING SNOWFALL WILL BE CONFINED TO
THE HIGHER ELEVATIONS...WITH THE GREATEST ACCUMULATIONS GENERALLY
ABOVE 7000 FEET. THE GRADUAL LOWERING OF SNOW LEVELS SATURDAY MAY
ALLOW SOME VALLEY AREAS TO CHANGE TO OR MIX WITH SNOW SATURDAY.
MINIMAL ACCUMULATING SNOWS ARE EXPECTED IN THE VALLEYS THAT DO SEE
SNOW.

SNOW WILL LINGER ACROSS MAINLY THE NORTHERN PORTION OF THE OUTLOOK
AREA LATE IN THE WEEKEND. HIGH PRESSURE WILL RETURN EARLY NEXT
WEEK...LEADING TO DRY CONDITIONS WITH TEMPERATURES RUNNING NEAR TO
A LITTLE ABOVE NORMAL THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

2 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
December 12, 6:00 AM MST to 3:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

Peak recorded wind gusts included 63 mph at Upper Cedar Mountain and 58 mph at Diddle Knoll.

High Wind, Southwest Utah

When
December 12, 12:40 PM MST to 1:25 PM MST
Where
Southwest Utah forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

The Cedar City ASOS recorded a maximum wind gust of 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551223, 551225.